Although not as commonly used for their original purpose, tricyclic antidepressants (TCAs) remain in use for the treatment of depression and other conditions.
TCA overdose produces sedation, unconsciousness, and seizures. Tachycardias, including wide complex tachycardias, and hypotension are common.
Patients who have overdosed on TCAs can deteriorate rapidly. Urgent conveyance with appropriate preparation should be undertaken.
As with most poisonings or overdoses, care for TCA toxicity is primarily supportive. Protect the airway, provide supplemental oxygen, maintain effective ventilation, and support blood pressure as necessary.
ECG monitoring can be helpful in identifying cardiac rhythm disturbances common to TCA overdose. Consider ACP intercept where available.
Consider the possibility of co-ingestion of other medications or substances. Care more generally for the patient than for any particular poison.
TCA overdoses carry several important clinical consequences; the most significant is the blockade of fast sodium ion channels in the heart.
The clinical course of a TCA poisoning is unpredictable due to complexities with uptake from the gastrointestinal tract, bioavailability, and drug metabolism. Patients may initially appear well, but deteriorate rapidly and without warning.
Signs of TCA poisoning typically include sedation, but may also feature confusion, delirium, and hallucinations. Anticholinergic effects, such as hyperthermia, flushing, and dilated pupils are common. Hypotension is the most ominous finding; the majority of patients who die from TCA overdose do so as a result of refractory, uncorrectable hypotension.
ECG findings in TCA overdose include:
QRS > 100 ms
Deep S waves in leads I, aVL
Tall R waves in lead aVR
Tachycardias, including sinus tachycardia
First Responder (FR) Interventions
Keep the patient warm and protect from further heat loss
Place the patient in a position of comfort, as permitted by clinical condition
Protect the airway and ensure adequate oxygenation and ventilation